Associate Professor Betty Chan is an Emergency Physician, a Clinical Toxicologist and clinical researcher. She is head of the Clinical Toxicology Unit and an Emergency Physician at the Prince of Wales Hospital. Her current position and roles include: head of the Discipline of Critical Care at the University of New South Wales, VMO toxicologist at the New South Wales Poisons Information Centre, editorial board member of Clinical Toxicology,...view more
Associate Professor Betty Chan is an Emergency Physician, a Clinical Toxicologist and clinical researcher. She is head of the Clinical Toxicology Unit and an Emergency Physician at the Prince of Wales Hospital. Her current position and roles include: head of the Discipline of Critical Care at the University of New South Wales, VMO toxicologist at the New South Wales Poisons Information Centre, editorial board member of Clinical Toxicology, member of the SES LHD Human Research and Ethics Committee.
She completed her training in Emergency Medicine in 1990. She then completed her PhD in toxicology at the University of Sydney in 1997. This enabled her to work in Emergency Medicine and Clinical Toxicology and conduct research in both specialties.
Digoxin overdose and response to antibody, dihydropyridine toxicity, methotrexate intoxication & antidote, safe opioid use & prescription, developing & validating clinical decision rules in non-traumatic CT head, herbicide toxicity: paraquat, bromoxynil, MCPA, acute behaviour disturbance treatment, sodium channel blocker toxicity, lithium poisoning, cognitive assessment post overdose, cognitive assessment following shift work amongst medical personnel, tapentadol hospital prescription trend and poisoning.
Broad Research Areas:
Translational research in Clinical Toxicology, Harm Reduction, Antidotes
The Inspiring Ideas Challenge for 2017 on the ONE study, "Overdose and take home Naloxone in Emergency settings."
2016 John Gilroy Potts Award at the ACEM conference in recognition of the paper “‘The Safety and Effectiveness of Droperidol for Sedation of Acute Behavioural Disturbance in the Emergency Department’ that was published in the Annals of Emergency Medicine 2015. (Leonie Calver; Colin B. Page, MBChB; Michael A. Downes, MBBS; Betty Chan, MBBS, PhD; Frances Kinnear, MBBS; Luke Wheatley, MBBS; David Spain, MBBS; Geoffrey Kennedy Isbister, MD, BSc)
2019 Best Scientific presentation at the 39th Congress of the European Association of Poisons Centres and Clinical Toxicologists (EAPCCT) on a paper entitled "Using EXTRIP criteria as indications for Extracorporeal Treatment in Lithium Poisoning."
My Research Activities
I am involved as the principal investigator in a number of clinical research projects in toxicology. In our multi-centre research project titled ‘Australian Toxicology Monitoring’ (ATOM) Study that was commenced in 2013, we looked at the pharmacokinetics and dynamics of drugs in poisoning. I was involved in the 'Translational Australian Clinical Toxicology' (TACT) program, which was a multi-disciplinary collaboration and is a recipient of the NHMRC grant. Our research has been focused on the toxicity of drugs in overdose, efficacy and effectiveness of antidotes and harm reduction. We studied the efficacy and effectiveness of digoxin specific antibody in acute and chronic digoxin poisoning and was able to demonstrate that patients can be managed safely with small, titrated doses of digoxin antibody. This cost effective and saving translational study has helped to change clinical guidelines for the management of both acute and chronic digoxin poisoning. We looked at the use of folinic acid in acute and chronic methotrexate poisoning and was able to show that acute methotrexate poisonings<1g rarely cause clinical toxicity in patients with normal renal function. We found that in dihydropyridine calcium channel blockers poisoning, concurrent ingestion of angiotensin antagonists can cause profound vasoplegic shock. We were able to further define the clinical indicators for haemodialysis in acute and chronic lithium poisoning. In tricyclic antidepressant poisoning, we were able to show that hyperventilation and sodium bicarbonate have a synergistic effect in providing and maintaining alkalinisation. We also caution the excess use of sodium bicarbonate due to its effect on sodium concentration. Regarding harm reduction, we have shown that sedative drug overdoses can cause significant impairment on cognitive and executive function upon hospital discharge and should therefore avoid driving and other high risk activities. We also develop education program to teach junior doctors in the safe use and prescription of opioids.
My Research Supervision
Areas of supervision
I can supervise ILP, Honours, Masters by Research, PhD. My area of interests are in Clinical Toxicology in particular digoxin, antidotes and Emergency Medicine.
As the Head of the Discipline of Critical Care at the University of New South Wales, I am in charge of the curriculum and teaching of medical students in Emergency Medicine, Anaesthesia and Intensive Care.
As the head of the Clinical Toxicology Unit, I am in charge of the teaching curriculum and supervision of our toxicology registrars and fellows.